Diet pills curb appetite, endanger teeth
Using diet suppressants to control your weight may not only curb your appetite, it could put your teeth in danger as well, warns the Academy of General Dentistry, an organization of general dentists dedicated to continuing dental education.
A recent article in General Dentistry, the clinical journal of the Academy, states that one side effect of diet pills may be decreased salivary flow, or dry mouth, especially in middle-aged patients. Saliva is nature’s natural defense for teeth. A decrease in saliva puts patients at risk for cavities, gum disease and discomfort since foods that are consumed adhere to the teeth longer.
“Patients may be aware of an unusual dryness in their mouth, but may not associate it with the pills,” said Robert Roesch, spokesdentist for the Academy. Usually the association is determined by the dentist after questioning patients during dental exams.
If you are taking diet pills, Dr. Roesch recommends increasing your brushing time and flossing at least twice a day. This will help keep the teeth clean from food acid and plaque.
“Drink lots of water, more than normal, to prevent your mouth from drying out,” suggests Dr. Roesch. “And use a regular fluoride toothpaste. Whitening toothpastes with peroxide may be too harsh in a dry environment and damage the enamel.”